West Virginia, 2012

Hail in West Virginia, March 19, 2012

March 19, 2012 · NWS RLX · 7 events in 4 counties and zones

Afternoon convection fired in central and southeast Ohio along a weak boundary. The storms moved into West Virginia during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Afternoon convection fired in central and southeast Ohio along a weak boundary. The storms moved into West Virginia during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 19, 2:53 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 19, 2:53 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT MON MAR 19 2012

.SYNOPSIS...
RIDGING ALOFT AND SLIGHTLY DRIER AIR TUESDAY THROUGH THURSDAY. LOW
PRESSURE SYSTEM HITS THE AREA FRIDAY THROUGH SATURDAY.  HIGH
PRESSURE WITH DRIER AIR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
BEGINNING TO SEE CONVECTION FIRE ALONG ONE OF THE
BOUNDARIES...WITH STORMS IN C AND SE OH. EXPECT THIS TREND TO CONT
AND EXPAND FURTHER SE INTO CENTRAL LOWLANDS AND CENTRAL MTNS.
THERE IS AN ABUNDANCE OF SUBSIDENCE ARND H7 EVIDENT WITH A SLIVER
OF A PLUME ORIENTED WITH THIS BOUNDARY. HAVE USED RUC/NAM
DEPICTION OF THIS PLUME FOR PLACEMENT OF POPS. WENT HIGH CHC FOR A
FEW HRS LATE THIS AFTN IN SE OH...THRU CENTRAL WV. ANYTHING THAT
DOES FORM WILL TRY TO TRAIN GIVEN CORFIDI VECTORS/THICKNESS AMID
PW 1 TO 1.25 INCHES. 1 HR FFG WAY BELOW AN INCH NORTHERN HALF OF
CWA. ACTIVITY SHOULD WANE THIS EVE THOUGH AS THIS SHIFTS INTO
NORTHERN CWA.

MDLS INSIST ON BRINGING IN AN ABUNDANCE OF MID AND HI LVL MOISTURE
OVERNIGHT WHICH MAY MITIGATE FG FORMATION TO AN EXTENT.

UPR RIDGING EXPANDS NORTH TOMORROW...PROVIDING FOR A MAINLY DRY
BUT WARM DAY. EXCEPTION BEING MTNS WHERE PROXIMITY TO UPR
DISTURBANCE MAY SPARK OFF SOME SHRA/TSRA AND HAVE INCLUDED CHC
POPS TO ACCOUNT FOR THIS.

WENT ON HIGH SIDE OF GUIDANCE FOR LOWS AND A SPLIT FOR MAXT
TOMORROW. LOW TO PERHAPS A FEW MID 80S LOOK GOOD.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
5H RIDGE BUILDS OVERHEAD...WITH SFC HIGH CENTERED JUST OFF OF THE
EASTERN SEABOARD. THROUGH THE PERIODS WE WILL SEE ONLY A MODEST
DRYING TREND OF THE OVERALL ATMOSPHERIC COLUMN AS A SOUTHERLY FLOW
HELPS KEEP THE MOISTURE INFLUX TRAIN GOING.

CLOUDS WILL BE ON THE INCREASE BY LATE THURSDAY AS SOUTHERN PLAINS
CUTOFF LOW APPROACHES FROM THE WEST. NAM LOOKED A TAD TOO DRY AS FAR
AS MOISTURE FIELDS WERE CONCERNED. ECMWF AND GFS IN FAIRLY CLOSE
AGREEMENT IN  IN TRANSITIONING CUTOFF LOW ACROSS THE MIDWEST AND
WERE IN GENERAL AGREEMENT WITH THE MOISTURE FIELDS. FOLLOWED TRENDS
PRESENTED BY THE GFS AND ECMWF MODELS.

FOR BOTH WEDNESDAY AND THURSDAY KEPT ISOLD AFTERNOON POPS IN OVER
THE ELEVATED TERRAIN. FORECASTED SPREAD IN MAX-MIN GUIDANCE TEMPS
SMALL AND MADE MINIMAL CHANGES TO INHERITED PACKAGE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UPPER RIDGE HOLDS OFF CLOSED SOUTHERN STREAM UPPER LOW TO THE W LONG
ENOUGH TO KEEP THE WEATHER DRY INTO FRI...SAVE PERHAPS FOR SCATTERED
DIURNAL CONVECTION.  THE LEADING EDGE OF THE UPPER LOW...TRAVELING
THROUGH A LONG WAVE RIDGE /REX BLOCK/ MAY GET CLOSE ENOUGH TO W
PORTION OF FCST AREA AT RIGHT TIME OF DAY LATE FRI TO ENHANCE
DIURNAL CONVECTION.

DESPITE TIMING UNCERTAINTIES USUALLY ASSOCIATED WITH REX
BLOCK...MODELS APPEAR TO BE IN EVEN BETTER AGREEMENT THAN YESTERDAY
ON UPPER LOW MOVING THROUGH SAT AND SAT NT...SO THIS IS WHEN THE
CHANCE FOR PRECIPITATION IS HIGHEST.  CONVECTION SHOULD BE MORE
WIDELY SCATTERED SUN AS THE UPPER SYSTEM MOVES AWAY FROM THE AREA
AND TO THE MID ATLANTIC OR SE COAST...DEPENDING UPON THE MODEL.  DRY
WEATHER WILL THEN ENSUE TO START THE NEW WORK WEEK PER UPPER
RIDGING IN WAKE OF THE SYSTEM...AND SURFACE HIGH PRESSURE BUILDING
IN.

BLENDED IN CONSALL AND SOME HPC ON TEMPERATURES...WHICH REFLECT
SLOWER COOL DOWN SO GENERALLY HIGHER VALUES.  EVEN WITH VALUES
LOWERING WITH TIM...TEMPERATURES WILL REMAIN ABOVE NORMAL INTO EARLY
NEXT WEEK.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
4 TO 6KFT CU FIELD THIS AFTN ACROSS THE AREA. LINGERING LLVL
BOUNDARIES IN COMBINATION WITH DAYTIME HEATING SERVING AS FOCUS
FOR SHRA/TSRA THIS AFTN. CORRIDOR FROM SE OH INTO CENTRAL WV
STANDS BEST CHC OF SEEING THIS. HOWEVER CHC NOT HIGH ENOUGH TO
INCLUDE IN ANY TAF SITES ATTM OTHER THAN CB MENTION. EXPECT LOCAL
IFR VSBY IN ANY CONVECTION THOUGH.

EXTENT OF CLS TONIGHT UNCERTAIN. SHOULD CLDS NOT BE AS PREVALENT
THEN IFR/LIFR DENSE FOG OVERNIGHT...MAINLY RIVER VALLEYS AND AREAS
THAT RECEIVED RAIN LAST NIGHT AND THIS MORNING.

DRIER DAY ON TUES COURTESY OF UPR RIDGING ALOFT. HOWEVER SOME AFTN
CONVECTION POSSIBLE IN MTNS AS UPR DISTURBANCE PASSES TO THE E.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: EXTENT OF CONVECTION THIS AFTN/EVE MAY BE
LESS THAN FCST. DEVELOPMENT/LOCATION OF ANY FOG LATE TONIGHT WILL
BE DEPENDENT ON THE AMOUNT OF CLEARING THAT CAN TAKE PLACE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
NO WIDESPREAD IFR EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/TRM/30
NEAR TERM...30
SHORT TERM...KMC
LONG TERM...TRM
AVIATION...30
Hazardous weather outlook, Mar 19, 3:17 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
417 PM EDT MON MAR 19 2012

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035-
202030-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
417 PM EDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A LOW PRESSURE SYSTEM IS LIKELY TO BRING SHOWERS AND THUNDERSTORMS
TO THE AREA THIS WEEKEND. THESE STORMS COULD BRING EXCESSIVE
RAINFALL...LARGE HAIL...AND / OR DAMAGING WIND LATE FRIDAY AND /
OR SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-036>040-046-
047-202030-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
417 PM EDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE STRONGEST OF THE THUNDERSTORMS SCATTERED ABOUT SOUTHEAST OHIO
AND NORTHERN AND CENTRAL WEST VIRGINIA INTO THIS EVENING...CAN
BRING LARGE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A LOW PRESSURE SYSTEM IS LIKELY TO BRING SHOWERS AND THUNDERSTORMS
TO THE AREA THIS WEEKEND. THESE STORMS COULD BRING EXCESSIVE
RAINFALL...LARGE HAIL...AND / OR DAMAGING WIND LATE FRIDAY AND /
OR SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Local storm report, Mar 19, 2:26 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
326 PM EDT MON MAR 19 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             THE PLAINS              39.37N 82.14W
03/19/2012  U0.75 INCH       ATHENS             OH   PUBLIC

&&

NNNN
Local storm report, Mar 19, 2:27 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
327 PM EDT MON MAR 19 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             THE PLAINS              39.37N 82.14W
03/19/2012  U0.25 INCH       ATHENS             OH   PUBLIC

&&

NNNN
Local storm report, Mar 19, 2:28 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
328 PM EDT MON MAR 19 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             ATHENS                  39.31N 82.08W
03/19/2012  U0.50 INCH       ATHENS             OH   PUBLIC

&&

NNNN
Special weather statement, Mar 19, 2:49 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT MON MAR 19 2012

OHZ066-067-075-084-085-192100-
ATHENS OH-MEIGS OH-MORGAN OH-PERRY OH-VINTON OH-
349 PM EDT MON MAR 19 2012

...A STRONG THUNDERSTORM WILL AFFECT ATHENS...NORTHEASTERN VINTON...
NORTHERN MEIGS...SOUTH CENTRAL PERRY AND SOUTHWESTERN MORGAN
COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
ATHENS...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR THE PLAINS...AND CHAUNCEY AROUND 315 PM...
HARRISONVILLE AROUND 320 PM...ATHENS...JACKSONVILLE...AND GLOUSTER
AROUND 330 PM...TRIMBLE AROUND 335 PM...BURR OAK STATE PARK AROUND
345 PM AND DARWIN AROUND 400 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3944 8185 3912 8186 3906 8222 3933 8255
      3940 8246 3939 8230 3945 8229 3948 8228
      3948 8217 3955 8217 3956 8227 3962 8221
Local storm report, Mar 19, 3:14 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
414 PM EDT MON MAR 19 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             ATHENS                  39.31N 82.08W
03/19/2012  U0.25 INCH       ATHENS             OH   PUBLIC

&&

NNNN
Special weather statement, Mar 19, 3:35 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
435 PM EDT MON MAR 19 2012

OHZ076-WVZ009-010-192100-
PLEASANTS WV-WASHINGTON OH-WOOD WV-
435 PM EDT MON MAR 19 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...
NORTHEASTERN WOOD AND PLEASANTS COUNTIES...

AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF BELPRE...MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR VIENNA AROUND 445 PM...NORTH HILLS AROUND 450
PM AND WAVERLY AROUND 500 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
173 AND 186 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3933 8120 3927 8124 3926 8127 3917 8132
      3915 8138 3935 8176 3950 8164

The radar

The Charleston,WV radar (KRLX), 117 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Wood

When
March 19, 4:09 PM EST
Where
Wood County, Waverly
Measured
0.75 in hail
Reported by
Public
Coordinates
39.330, -81.370

Hail, Wood

When
March 19, 4:30 PM EST
Where
Wood County, Waverly
Measured
0.88 in hail
Reported by
Public
Coordinates
39.330, -81.370

Hail, Wood

When
March 19, 4:32 PM EST
Where
Wood County, Waverly
Measured
1 in hail
Reported by
Public
Coordinates
39.330, -81.370

Hail, Wood

When
March 19, 4:40 PM EST
Where
Wood County, Waverly
Measured
1 in hail
Reported by
Public
Coordinates
39.330, -81.370

Hail, Tyler

When
March 19, 5:25 PM EST
Where
Tyler County, 0.63 mi SSE of Sistersville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.562, -80.996

Hail, Harrison

When
March 19, 6:15 PM EST
Where
Harrison County, Lost Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
39.170, -80.350

Hail, Barbour

When
March 19, 7:02 PM EST
Where
Barbour County, Volga
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.080, -80.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370729, 370732, 370731, 370730, 370733, 370734, 370735.